Nancy’s Point is a blog written by knowledgeable breast cancer survivor and advocate Nancy Stordahl, author of Getting Past The Fear: A Guide To help You Mentally Prepare For Chemotherapy.
She has written a personal account of her experiences, in a well-documented and informative series of posts about Aromatase Inhibitors and their use and side effects. They are drugs that many women struggle with, because they are effective in preventing recurrences of estrogen-dependent breast cancers, but they do produce side effects in many people who take them. They are being recommended for use for up to ten years. That’s a long time to experience unpleasant side effects. Endocrine therapy includes the aromatase inhibitors and tamoxifen, which both stop the effects of estrogen on cancer growth, but act in different ways.
If you do take these drugs and struggle with the effects, getting your physician to understand what you are experiencing and working with you to find a way to minimize the impact on your quality of life is key. You have been treated for cancer, to save your life. Once you have finished primary treatment with some combination of surgery, chemotherapy, and/or radiation, you want to feel better, and when side effects of the drugs you’re on are impacting your quality of life, you need your physician’s support. Sometimes switching brands makes a difference.
Empathy from your health care provider is an important aspect of support. When you have troubling side effects and tell your doctor about them, they should validate your feelings and take you seriously. If there are other drug options for you, they should help you try those, and if you switch drugs and still experience side effects, your physician should refer you to resources to help you cope.
Exercise is one important part of relieving some of the side effects of these drugs. A health coach can help you examine all your options to help you find the best ways to help you manage side effects while allowing you to stay on the medication that prevents recurrence of cancer.